Illinois, 2011

Flash Flooding and Hail in Illinois, July 12, 2011

July 12, 2011 · NWS ILX · 10 events in 6 counties and zones

A stationary frontal boundary served as the focusing mechanism for scattered thunderstorms during the late afternoon and early evening hours of July 12th. Most of the storms occurred along and southwest of a Springfield to Robinson line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$132,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary served as the focusing mechanism for scattered thunderstorms during the late afternoon and early evening hours of July 12th. Most of the storms occurred along and southwest of a Springfield to Robinson line. Isolated wind damage was reported, as well as localized flash flooding across parts of southeast Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 12, 1:50 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 12, 1:50 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
250 PM CDT TUE JUL 12 2011

.DISCUSSION...
ISSUED 250 PM CDT TUE JUL 12 2011

ANOTHER HOT/HUMID DAY UNFOLDING ACROSS CENTRAL AND SOUTHEAST
ILLINOIS TODAY...THOUGH THE PASSAGE OF A WEAK COLD FRONT HAS
USHERED IN LESS OPPRESSIVE CONDITIONS THAN YESTERDAY ACROSS ALL
BUT SOUTHEAST PORTIONS OF THE FORECAST AREA. MAIN FORECAST
CONCERNS TODAY REVOLVE AROUND PRECIPITATION CHANCES UNTIL FRONT
SINKS A LITTLE FARTHER SOUTH...AS WELL AS THE RETURN OF OPPRESSIVE
HEAT FOR THE WEEKEND INTO NEXT WEEK.

AS HAS BEEN THE CASE FOR LATELY...MODELS/ENSEMBLES IN GOOD AGREEMENT
WITH RESPECT TO THE LARGE SCALE PATTERN OVER THE NEXT SEVERAL
DAYS. HOWEVER...AS CAN BE EXPECTED...STRUGGLES PERSIST ON THE
TIMING...COVERAGE...AND PLACEMENT OF THE SMALLER SCALE CONVECTIVE
THREAT. THIS IS A LESSER CONCERN THAN IT HAS BEEN THE PAST FEW
DAYS THOUGH AS OUR CURRENT FORECAST PERIOD SHOULD BE LARGELY DRY.

SHORT TERM...TONIGHT THROUGH FRIDAY...WHILE THE FRONTAL BOUNDARY
HAS SHIFTED SOUTH OF THE FORECAST AREA FOR THE MOST PART...THE
DRIER AND MORE STABLE AIR LAGS BEHIND THE FRONT TO SOME DEGREE.
THIS WILL ALLOW LOW SHOWER/STORM CHANCES TO LINGER ALONG/JUST
NORTH OF THE FRONTAL BOUNDARY INTO WEDNESDAY. HOWEVER...THE
AIRMASS WILL HAVE COOLED/DRIED SUFFICIENTLY BY WEDNESDAY TO LET THE
EXCESSIVE HEAT WARNING IN SOUTHEAST ILLINOIS EXPIRE AS PLANNED AT
7 PM TONIGHT.

MOSTLY QUIET WEATHER IS ANTICIPATED FOR LATER WEDNESDAY INTO
FRIDAY WITH HIGH PRESSURE IN CONTROL AT THE SURFACE AND RIDGING IN
THE VICINITY ALOFT. THAT BEING SAID...THERE ARE A COUPLE FEATURES
TO KEEP AN EYE ON THAT WILL POSE AT LEAST A SLIGHT RISK OF
SHOWER/STORMS TO THE FORECAST AREA. THE FIRST IS A SMALL CUTOFF
LOW...CURRENTLY OVER OKLAHOMA...DRIFTING BENEATH THE MEAN RIDGE
OVER THE CENTRAL UNITED STATES. THE SECOND IS A WAVE/MCS THAT WILL
TOP THE THE MEAN RIDGE THURSDAY INTO FRIDAY. THE FIRST WAVE DOES
NOT HAVE MUCH STEERING FLOW TO DIRECT WHERE IT WILL TRACK...THOUGH
THE MODEL CONSENSUS GENERALLY HAS IT DRIFT EAST BEFORE IT TRACKS
SOUTHEAST ALONG THE MISSISSIPPI RIVER ON THURSDAY. THE SECOND
WAVE/POTENTIAL MCS IS PROGGED BY THE BULK OF THE MODELS TO STAY TO
OUR NORTH WITH THE STRONGER WIND FIELDS AND LOWER CONVECTIVE
INHIBITION. SO...WITH THIS THINKING IN MIND...HAVE GONE WITH NO
MORE THAN SLIGHT CHANCES OF SHOWERS/STORMS ON THE WESTERN/NORTHERN
FRINGES OF THE FORECAST AREA AS THESE FEATURES MOVE BY.

LONG TERM...SATURDAY THROUGH TUESDAY...THE CENTRAL U.S. RIDGE/HEAT
DOME WILL BUILD EAST FOR THE WEEKEND AND INTO NEXT WEEK. THIS IS
LIKELY TO RESULT IN AN EXTENDED PERIOD OF THE HOTTEST TEMPERATURES
OF THE SUMMER. THESE CONDITIONS WILL BE AS HOT/HUMID AS WE WERE
YESTERDAY...IF NOT MORE SO. THE HEAT DOME WILL EFFECTIVELY CAP THE
AIRMASS LOCALLY...WITH LITTLE OR NO CHANCE OF RAINFALL THROUGH THE
PERIOD.

BAK
&&

.AVIATION...
ISSUED 1220 PM CDT TUE JUL 12 2011

PRIMARY FORECAST CONCERN IS FOR CONVECTIVE DEVELOPMENT. AREA OF
SHOWERS/STORMS ACROSS EASTERN IOWA HAS PRODUCED AN OUTFLOW
BOUNDARY...WITH ASSOCIATED DEVELOPMENT INTO NORTHERN MISSOURI. AM
EXPECTING SOME INCREASE IN COVERAGE AS THE STORMS MOVE EAST INTO
ILLINOIS...ALONG A SURFACE BOUNDARY AND IN AN AREA OF GREATER
INSTABILITY. EASTWARD PROGRESSION ACROSS ILLINOIS IS LESS CLEAR
CUT AT THE MOMENT...SO WILL LIMIT VCTS MENTION TO KPIA/KSPI FOR
NOW UNTIL TRENDS BECOME MORE CLEAR. SHOULD SEE A DIMINISHING TREND
DURING THE EVENING...BUT 12Z MODELS INDICATING SOME POTENTIAL FOR
RENEWED CONVECTION EARLY WEDNESDAY MORNING. BULK OF THE RAIN
SHOULD BE FURTHER WEST...WITH HIGH PRESSURE TO OUR NORTH BRINGING
IN DRIER AIR FROM THE NORTHEAST. CANNOT RULE OUT SOME RAIN MAKING
IT AS FAR EAST AS KSPI/KDEC TOMORROW MORNING...BUT CONFIDENCE IS
NOT HIGH ENOUGH TO WARRANT INCLUSION AT THIS TIME.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 12, 2:12 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
312 PM CDT TUE JUL 12 2011

ILZ027>031-037-038-043>046-131100-
CHAMPAIGN-DE WITT-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
312 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL ILLINOIS...MAINLY ALONG AND NORTH OF THE I-74
CORRIDOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA. THERE
IS A SLIGHT RISK OF SEVERE WEATHER...PRIMARILY IN THE FORM OF
DAMAGING WINDS AND POSSIBLY LARGE HAIL. HOWEVER...THE MORE
SIGNIFICANT SEVERE WEATHER THREAT WILL BE SOUTH OF I-74.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTER A TEMPORARY PERIOD OF COOLER WEATHER...THE HEAT AND
HUMIDITY WILL RETURN BY SATURDAY. CURRENT INDICATIONS ARE THAT
THE HEAT WAVE WILL BE SIMILAR TO THE MOST RECENT ONE...WITH HEAT
INDEX VALUES OVER 105 LIKELY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY EVENING.

ILZ036-040-041-047>050-131100-
CASS-FULTON-MASON-MENARD-MORGAN-SCHUYLER-SCOTT-
312 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
TONIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING...PRIMARILY IN
THE FORM OF DAMAGING WINDS AND SOME LARGE HAIL. VERY HEAVY RAIN
MAY ALSO RESULT IN LOCALIZED FLOODING...DUE TO THE SLOW MOVEMENT
OF SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...BUT NO SEVERE
WEATHER IS EXPECTED.

LINGERING FLOODING ALONG THE ILLINOIS RIVER NEAR BEARDSTOWN WILL
SUBSIDE BY EARLY THURSDAY.

AFTER A TEMPORARY PERIOD OF COOLER WEATHER...THE HEAT AND
HUMIDITY WILL RETURN BY SATURDAY. CURRENT INDICATIONS ARE THAT
THE HEAT WAVE WILL BE SIMILAR TO THE MOST RECENT ONE...WITH HEAT
INDEX VALUES OVER 105 LIKELY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

ILZ042-051>057-061>063-131100-
CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-LOGAN-MACON-
MOULTRIE-SANGAMON-SHELBY-
312 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
TONIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING...PRIMARILY IN
THE FORM OF DAMAGING WINDS AND SOME LARGE HAIL. VERY HEAVY RAIN
MAY ALSO RESULT IN LOCALIZED FLOODING...DUE TO THE SLOW MOVEMENT
OF SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...BUT NO SEVERE
WEATHER IS EXPECTED.

AFTER A TEMPORARY PERIOD OF COOLER WEATHER...THE HEAT AND
HUMIDITY WILL RETURN BY SATURDAY. CURRENT INDICATIONS ARE THAT THE
HEAT WAVE WILL BE SIMILAR TO THE MOST RECENT ONE...WITH HEAT INDEX
VALUES OVER 105 LIKELY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

ILZ066>068-071>073-131100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
312 PM CDT TUE JUL 12 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THE DAYTIME OPPRESSIVE HEAT INDEX READINGS SHOULD FALL BELOW 100
DEGREES BY SUNSET.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH
TONIGHT. SEVERE WEATHER IS POSSIBLE THIS EVENING...PRIMARILY IN
THE FORM OF DAMAGING WINDS AND SOME LARGE HAIL. VERY HEAVY RAIN
MAY ALSO RESULT IN LOCALIZED FLOODING...DUE TO THE SLOW MOVEMENT
OF SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY...BUT NO
SEVERE WEATHER IS EXPECTED.

AFTER A TEMPORARY BREAK...THE HEAT AND HUMIDITY WILL RETURN THIS
WEEKEND. CURRENT INDICATIONS ARE THAT THE HEAT WAVE WILL BE
SIMILAR TO THE MOST RECENT ONE...WITH HEAT INDEX VALUES OVER 105
LIKELY SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.

GEELHART

In the hours before

Special weather statement, Jul 12, 2:42 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT TUE JUL 12 2011

ILZ071-122145-
CLAY-
342 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY COUNTY UNTIL
445 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR XENIA...OR 7 MILES
SOUTHWEST OF FLORA...MOVING EAST AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
IN ADDITION...UNUSUALLY FREQUENT DEADLY LIGHTNING AND TORRENTIAL
RAINFALL WILL BE LIKELY.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITIES OF XENIA AND FLORA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3874 8850 3861 8845 3861 8869 3875 8869
TIME...MOT...LOC 2041Z 274DEG 6KT 3862 8859

CHURCHILL

The radar

The Lincoln radar (KILX), 61 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
July 12, 2:47 PM CST to 2:52 PM CST
Where
Sangamon County, 1.06 mi E of Chatham
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.670, -89.680

Power lines were blown down east of Chatham.

Flash Flood, Clay

When
July 12, 3:30 PM CST to 9:00 PM CST
Where
Clay County, 2.85 mi WSW of Oskaloosa to 3.82 mi WSW of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.730, -88.696

Heavy rain of 3.00 to 4.00 inches in a two hour period during the late afternoon produced flash flooding in southwest Clay County. Many rural roads were inundated with water flowing over them, and U.S. Highway 50 was impassable in spots.

Thunderstorm Wind, Lawrence

When
July 12, 4:40 PM CST to 4:45 PM CST
Where
Lawrence County, Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
38.720, -87.850

Power lines were blown down in Sumner.

Hail, Lawrence

When
July 12, 4:46 PM CST to 4:47 PM CST
Where
Lawrence County, Sumner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.720, -87.850

Thunderstorm Wind, Lawrence

When
July 12, 5:05 PM CST to 5:10 PM CST
Where
Lawrence County, Lawrenceville
Measured
52 kt (60 mph) estimated gust
Property damage
$55,000
Reported by
Law Enforcement
Coordinates
38.720, -87.670

Numerous tree branches and power lines were blown down in Lawrenceville.

Thunderstorm Wind, Richland

When
July 12, 6:10 PM CST to 6:15 PM CST
Where
Richland County, Olney
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.730, -88.080

Numerous tree branches and power lines were blown down in Olney.

Flash Flood, Lawrence

When
July 12, 6:30 PM CST to 10:00 PM CST
Where
Lawrence County, 4.03 mi NW of Sumner to 4.39 mi SSW of Petrolia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.756, -87.909

Heavy rain of 3.00 to 4.00 inches in a two hour period during the early evening produced flash flooding in western Lawrence County. Many rural roads were inundated with water flowing over them, and U.S. Highway 50 was impassable in spots.

Flash Flood, Richland

When
July 12, 6:30 PM CST to 10:00 PM CST
Where
Richland County, 2 mi SE of Amity to 4.41 mi W of Claremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.756, -87.909

Heavy rain of 3.00 to 4.00 inches in a two hour period during the early evening produced flash flooding in southeast Richland County. Many rural roads around Claremont were inundated with water flowing over them, and U.S. Highway 50 was impassable in spots.

Flash Flood, Crawford

When
July 12, 6:30 PM CST to 10:30 PM CST
Where
Crawford County, 1.92 mi NW of Pierceburg to 3.79 mi NE of Oil Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.949, -87.946

Heavy rain of 3.00 to 6.00 inches in a three hour period during the early evening produced flash flooding in southwest Crawford County. Many rural roads south of Oblong were inundated with water flowing over them.

Flash Flood, Jasper

When
July 12, 6:30 PM CST to 10:30 PM CST
Where
Jasper County, 4.21 mi ENE of St Marie to 2.91 mi SSW of St Marie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.949, -87.946

Heavy rain of 3.00 to 6.00 inches in a three hour period during the early evening produced flash flooding in southeast Jasper County. Many rural roads southeast of Ste. Marie were inundated with water flowing over them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333430, 338331, 333431, 333428, 333432, 333434, 338332, 338334, 338335, 338336.